Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2018, 6:40 PM CDT for Barton County, Jasper County, Missouri. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2018, 6:40 PM CDT (23:40 UTC)
- Expired
- May 6, 2018, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:05 PM CDT | HAIL 1 | Oronogo, MO | |
| May 6, 7:08 PM CDT | HAIL 1 | 3 Wsw Neck City, MO | |
| May 6, 7:15 PM CDT | HAIL 1 | 1 Se Webb City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WUUS53 KSGF 062340
SVRSGF
MOC011-097-070045-
/O.NEW.KSGF.SV.W.0046.180506T2340Z-180507T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
640 PM CDT SUN MAY 6 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Barton County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 745 PM CDT
* At 639 PM CDT, a severe thunderstorm was located 7 miles northwest
of Purcell, or 11 miles southeast of Pittsburg, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Oronogo... Carterville...
Duquesne... Sarcoxie...
Duenweg... Airport Drive...
Alba... Purcell...
Nashville... Carytown...
Fidelity... Asbury...
Neck City... Brooklyn Heights...
Reeds... Waco...
This includes the following highways...
Interstate 44 between mile markers 8 and 29.
Interstate 49 between mile markers 36 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3724 9461 3738 9462 3745 9448 3705 9406
3705 9453 3721 9462
TIME...MOT...LOC 2339Z 320DEG 25KT 3733 9453
HAIL...1.00IN
WIND...60MPH
$$
Burchfield4 follow-up statements
310
WWUS53 KSGF 062358
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
658 PM CDT SUN MAY 6 2018
MOC011-070008-
/O.CAN.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Barton MO-
658 PM CDT SUN MAY 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3727 9461 3733 9440 3705 9406 3705 9453
3721 9462 3724 9461
TIME...MOT...LOC 2358Z 333DEG 19KT 3724 9449
$$
MOC097-070045-
/O.CON.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
658 PM CDT SUN MAY 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN JASPER COUNTY...
At 658 PM CDT, a severe thunderstorm was located over Purcell, or 10
miles northwest of Carthage, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Oronogo... Carterville...
Duquesne... Sarcoxie...
Duenweg... Airport Drive...
Alba... Purcell...
Carytown... Fidelity...
Asbury... Neck City...
Brooklyn Heights... Reeds...
Waco... Atlas...
This includes the following highways...
Interstate 44 between mile markers 8 and 29.
Interstate 49 between mile markers 36 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 9461 3733 9440 3705 9406 3705 9453
3721 9462 3724 9461
TIME...MOT...LOC 2358Z 333DEG 19KT 3724 9449
HAIL...1.00IN
WIND...60MPH
$$
Burchfield813
WWUS53 KSGF 070012
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
712 PM CDT SUN MAY 6 2018
MOC097-070045-
/O.CON.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
712 PM CDT SUN MAY 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN JASPER COUNTY...
At 710 PM CDT, a severe thunderstorm was located over Carterville, or
near Joplin, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. At 708PM, Quarter
size hail was reported just north of Webb City.
SOURCE...Media.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Oronogo... Carterville...
Duquesne... Sarcoxie...
Duenweg... Airport Drive...
Alba... Purcell...
Carytown... Fidelity...
Brooklyn Heights... Reeds...
Atlas... Oakland Park...
This includes the following highways...
Interstate 44 between mile markers 8 and 29.
Interstate 49 between mile markers 36 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9437 3705 9406 3705 9453 3723 9459
TIME...MOT...LOC 0010Z 326DEG 24KT 3716 9445
HAIL...1.00IN
WIND...60MPH
$$
Burchfield700
WWUS53 KSGF 070031
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
731 PM CDT SUN MAY 6 2018
MOC097-070045-
/O.CON.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
731 PM CDT SUN MAY 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN JASPER COUNTY...
At 730 PM CDT, a severe thunderstorm was located over Duquesne, or
near Joplin, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail. This storm has a
history of producing quarter size hail in Webb City.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Webb City... Carterville...
Duquesne... Duenweg...
Fidelity... Oakland Park...
Atlas...
This includes the following highways...
Interstate 44 between mile markers 8 and 21.
Interstate 49 between mile markers 36 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 9432 3705 9422 3705 9453 3712 9455
TIME...MOT...LOC 0030Z 340DEG 19KT 3706 9443
HAIL...1.00IN
WIND...60MPH
$$
Burchfield652
WWUS53 KSGF 070040
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
740 PM CDT SUN MAY 6 2018
MOC097-070049-
/O.EXP.KSGF.SV.W.0046.000000T0000Z-180507T0045Z/
Jasper MO-
740 PM CDT SUN MAY 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3717 9432 3705 9422 3705 9453 3712 9455
TIME...MOT...LOC 0039Z 320DEG 25KT 3701 9438
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:49 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 6, 1:49 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Springfield MO 149 PM CDT Sun May 6 2018 ...Seasonably Warm and Unsettled Weather this Week... .SHORT TERM...(This afternoon through Monday) Issued at 135 PM CDT Sun May 6 2018 A mid-level shortwave trough will slide southeastward across the region this afternoon and evening. Also a weak surface front and low level convergence axis will drop southward across southern Missouri. While moisture quality is marginal steepening lapse rates and ample deep layer shear will support the development of isolated to scattered convection through early this evening across southern Missouri. A strong to possibly locally severe storm or two will be possible. Surface high pressure will build into the region tonight and Monday bringing tranquil spring weather. && .LONG TERM...(Monday Night through Sunday) Issued at 135 PM CDT Sun May 6 2018 An active weather pattern will evolve this week as a series of disturbances track through a northwesterly to quasi-zonal flow. The next chance of showers and thunderstorms will develop later Tuesday into at least Wednesday morning as a warm air/moisture advection pattern sets up ahead of the next passing shortwave trough. There is more uncertainty on the evolution of convective development later Wednesday and Wednesday night as a front lays up across the region. There is the potential for strong and even some severe storms during this time frame. Another upper level trough will track out of the Rockies into the northern and central Plains during late week causing a warm front to push north of the Ozarks region. This will allow our region to become well established in the warm sector ahead of the approaching storm system Friday and Saturday. The next substantial chance of storms will develop next Sunday as the storm system tracks east into the region. Otherwise seasonably warm temperatures can be expected through the upcoming week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1141 AM CDT Sun May 6 2018 Pilots can expect prevailing VFR conditions at area terminals this afternoon but with the potential for a few storms in the region. Mid to high level ceilings can be expected with development of isolated to scattered storms from mid afternoon into early this evening. Gust winds will occur near any storms. VFR conditions will prevail tonight into Monday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Foster
Hazardous weather outlook, May 6, 3:40 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Springfield MO 340 PM CDT Sun May 6 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 340 PM CDT Sun May 6 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Isolated thunderstorms will develop this afternoon into early this evening mainly across far southern Missouri. A couple of these storms may become strong to locally severe. The most intense storms could produce large hail to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The chance of thunderstorms will return later Tuesday through Thursday. There is a limited risk for severe weather during this time. Thunderstorms may again impact the region late next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Special weather statement, May 6, 2:32 PM CDT, 4 hours 8 minutes before
Special Weather Statement National Weather Service Springfield MO 232 PM CDT SUN MAY 6 2018 MOZ104-105-062015- Ozark MO-Taney MO- 232 PM CDT SUN MAY 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK AND EAST CENTRAL TANEY COUNTIES UNTIL 315 PM CDT... At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Price Place, or 16 miles northwest of Bull Shoals, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bull Shoals Lake... Theodosia... Pontiac... Sundown... Long Run... Isabella... Rueter... PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bull Shoals Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3660 9289 3668 9267 3650 9235 3650 9277 TIME...MOT...LOC 1932Z 312DEG 22KT 3659 9271 Burchfield
Special weather statement, May 6, 6:25 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Springfield MO 625 PM CDT SUN MAY 6 2018 KSZ097-101-MOZ077-088-070000- Cherokee KS-Crawford KS-Barton MO-Jasper MO- 625 PM CDT SUN MAY 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE... SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL 700 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near Mindenmines, or near Pittsburg, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northern Joplin... Pittsburg... Webb City... Prairie State Park... Carl Junction... Oronogo... Jasper... Airport Drive... Alba... Purcell... Nashville... Mindenmines... Carytown... Asbury... Neck City... Waco... Opolis... Yale... Lawton... This includes Interstate 49 between mile markers 50 and 55. LAT...LON 3739 9473 3753 9460 3730 9423 3710 9458 TIME...MOT...LOC 2322Z 315DEG 13KT 3742 9461 Burchfield
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:32 PM CDT | Special Weather Statement | SGF | Ozark | 43 min |
| May 6, 6:25 PM CDT | Special Weather Statement | SGF | Jasper | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.